Skip to main content
main-content
Top

04-04-2013 | Internal medicine | Article

Anticlotting medication ‘no barrier to laser peripheral iridotomy’

Abstract

Free abstract

medwireNews: Antiplatelet and anticoagulant therapy do not need to be stopped in patients undergoing laser peripheral iridotomy (LPI), Israeli researchers believe.

Their conclusion is based on a study that found no increase in risk for anterior chamber bleeding in patients taking these medications and who were managed with LPI for primary angle-closure glaucoma.

Anterior chamber bleeding is a documented complication of LPI and there is uncertainty about whether anticlotting drugs should be discontinued in the period surrounding the procedure.

To investigate, Shani Golan (Tel Aviv Medical Center) and co-workers prospectively studied 104 men and women due to undergo LPI for primary angle-closure glaucoma who were taking warfarin, aspirin, or clopidogrel.

The trial used a "split-body" design in which the right eye of each patient underwent LPI while the patient continued to take their anticlotting medication; subsequently, 2 weeks after discontinuing the drug, the left eye underwent LPI. All procedures were performed by the same surgeon.

In all, 36 of 208 eyes - 34.6% - developed anterior chamber bleeding immediately following LPI, report Golan et al in JAMA Ophthalmology.

The incidence and severity of bleeding was similar between the right and left eyes and comparable between patients who were taking and not taking anticoagulant therapy.

Also, there was no difference in the frequency of minor (grade 1) or moderate (grade 2) bleeding according to concurrent therapy, and no eyes had macroscopic hyphema (grade 3).

Furthermore, the amount of anterior chamber bleeding did not differ with respect to the various anticoagulant or antiplatelet therapies. Indeed, just two factors were marginally correlated with an increased incidence of bleeding: darker-colored irides and older age.

Noting that this is the first study to document the frequency and severity of anterior chamber bleeding after LPI in patients taking anticlotting therapy, the authors conclude: "Continued use of antiplatelets or anticoagulants was not associated with significantly increased anterior chamber bleeding following LPI.

"We believe that treatment with these agents should not be discontinued prior to performing an LPI with a high-power pulsed laser."

By Joanna Lyford, Senior medwireNews Reporter

Related topics